Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 28, NWS Flagstaff, AZ

August 1, 2019Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 1, 2019, 2:08 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2019, 2:08 PM MST (21:08 UTC)
Expired
Aug 1, 2019, 5:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Las Vegas radar (KESX), 180 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WGUS55 KFGZ 012108
FFWFGZ
AZC025-020000-
/O.NEW.KFGZ.FF.W.0028.190801T2108Z-190802T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
208 PM MST Thu Aug 1 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County, north of Bagdad, in west central Arizona...

* Until 500 PM MST.

* At 206 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain in a large area north of Bagdad. 1.5 inches of rain 
  have fallen. Runoff will flow into Burro Creek. Flash flooding is 
  expected to begin shortly.

* Flash flooding will remain over mainly rural areas of Yavapai
  County.

This includes the following streams and drainages...Burro Creek...
Bear Creek...Boulder Creek...Salt Creek...Conger Creek...Francis
Creek...Spencer Creek...Hop Creek...Willow Creek and Adobe Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3493 11322 3477 11318 3460 11327 3460 11332
      3492 11333

$$

RR
2 follow-up statements
936 
WGUS75 KFGZ 012228
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
328 PM MST Thu Aug 1 2019

AZC025-020000-
/O.CON.KFGZ.FF.W.0028.000000T0000Z-190802T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
328 PM MST Thu Aug 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR A 
RURAL AREA NORTH OF BAGDAD IN YAVAPAI COUNTY...

At 325 PM MST, Doppler radar indicated thunderstorms producing 1.5 
inches of heavy rain in a rural area north of Bagdad. Flash flooding 
is likely in area drainages, including Burro Creek.

Flash flooding will remain over mainly rural areas of Yavapai County.

This includes the following streams and drainages...Burro Creek...
Bear Creek...Boulder Creek...Salt Creek...Conger Creek...Francis
Creek...Spencer Creek...Hop Creek...Willow Creek and Adobe Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3493 11322 3477 11318 3460 11327 3460 11332
      3492 11333

$$

RR
990 
WGUS75 KFGZ 012355
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
455 PM MST Thu Aug 1 2019

AZC025-020001-
/O.EXP.KFGZ.FF.W.0028.000000T0000Z-190802T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
455 PM MST Thu Aug 1 2019

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 500 PM
MST...

The thunderstorms that were producing heavy rain northwest of Bagdad 
have ended and any flooding that developed is likley receding. Flash 
flooding is no longer expected to pose a threat and the Flash Flood 
Warning will be allowed to expire at 5 PM MST.

Please continue to heed any remaining road closures.

LAT...LON 3493 11322 3477 11318 3460 11327 3460 11332
      3492 11333

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:33 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 1, 9:33 AM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
933 AM MST Thu Aug 1 2019

.SYNOPSIS... Daily chances for afternoon and evening showers and
thunderstorms are anticipated each day through the period. Storms
will first form over higher terrain, then moving into the lower
elevations in the late afternoon and early evening.

&&

.UPDATE...The 12Z KFGZ sounding showed 0.92 inch Pwat with a
northwest flow up through around 550 mb and then southwest flow
above that. There was no significant cap. Cumulus fields were
already forming over the higher terrain. It looks like it will be
an active across the northland today. No updates needed.

&&

.PREV DISCUSSION /345 AM MST/...Overnight showers have ended with
cloud cover breaking up across the western portion of the area. A
few areas of patchy fog have developed near Bellemont and the
Grand Canyon Airport this morning. Patchy fog will continue to be
possible from Flagstaff west to Williams and north along SR64 to
the Grand Canyon.

Expect a more typical monsoon thunderstorm day across northern
Arizona for Thursday and Friday. The deep moisture we saw on
Wednesday will slowly decrease over the next couple of days. For
Thursday, scattered showers and storms will form along and south
of the Mogollon Rim first before outflow boundaries begin to
dictate new development elsewhere. More isolated thunderstorm
activity is possible for northern Apache and Navajo Counties near
the Four Corners Region.

For Friday into the weekend, expect continued daily chances for
afternoon scattered thunderstorms mainly along the high terrain.
Sunday into the beginning of next week, models continue to suggest
a return to more widespread coverage of afternoon storms as
models hint that an easterly wave may bring increasing return flow
moisture in around the high.

There is still the indication toward the middle to end of next
week that a deepening trough will form off the Pacific Coast
causing the high to shift eastward by next weekend bringing us a
more southwesterly flow. Differences in the strength of this
feature and the resulting position of the high give high
uncertainty to the forecast middle to end of next week.

&&

.AVIATION...For the 18Z package...Scattered shra/tsra and isold
+tsra over higher terrain, moving to lower elevations by 21Z. Most
areas VFR, expect MVFR in stronger storms. Sfc winds light, except
near thunderstorms and outflow boundaries. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Expect a return to more normal monsoon conditions.
This means scattered thunderstorms initiating over higher terrain by
late morning and moving into the lower elevations later in the day.
Wind will be generally light, expect in the vicinity of storms.

.Saturday through Monday...Expect a standard monsoon pattern during
this period, with daily chances for afternoon and evening showers
and thunderstorms. Generally light winds and seasonal temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/ET
AVIATION...RR
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 1, 1:42 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
142 PM MST Thu Aug 1 2019

AZZ014-012130-
Little Colorado River Valley in Apache County-
142 PM MST Thu Aug 1 2019

...SPECIAL WEATHER STATEMENT...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Vernon, or 24 miles northwest of Springerville,
moving north at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Little Ortega Lake.

LAT...LON 3426 10959 3428 10970 3448 10970 3444 10944
TIME...MOT...LOC 2042Z 190DEG 11KT 3435 10963

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:32 PM MSTSpecial Weather StatementFGZ28 min
Aug 1, 1:42 PM MSTSpecial Weather StatementFGZ48 min
Aug 1, 3:11 PM MSTSpecial Weather StatementFGZ19 min
Aug 1, 3:22 PM MSTSpecial Weather StatementFGZ38 min
Aug 1, 3:42 PM MSTFlash Flood WarningFGZGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.